Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 155, NWS Tallahassee, FL

May 12, 2023Calhoun County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 12, 2023, 12:10 PM CDT for Calhoun County, Liberty County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2023, 12:10 PM CDT (17:10 UTC)
Expired
May 12, 2023, 12:45 PM CDT
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 69 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1401 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 9:21 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 12, 9:21 AM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1021 AM EDT Fri May 12 2023

...New UPDATE...

.UPDATE...
Issued at 1013 AM EDT Fri May 12 2023

Slightly raised thunderstorm chances this afternoon given the 12Z
TAE sounding appears more conducive for convection development
than the previous few days. High resolution guidance has seemed to
overforecast convection as well the past few days but, with the
increase in moisture, instability, lapse rates, and an eastward
moving vort lobe today, believe 60-70% chances are warranted for
this afternoon/evening. Ingredients are there for some gusty to
strong winds and hail with stronger storms.

&&

.NEAR TERM...
(Today and tonight)
Issued at 237 AM EDT Fri May 12 2023

A fairly active afternoon and early evening period is expected
today as a leftover surface boundary from a weakening MCS west of
the area pushes into the area. This boundary and a weak upper
level vort max are expected to provide the mesoscale lifting
needed for scattered to numerous showers and thunderstorms this
afternoon. Storms will propagate slowly eastward with weak
steering flow, and they may intersect with the east coast sea
breeze propagating westward across south-central Georgia by the
end of the day. This boundary collision could briefly enhance
storms along the Fitzgerald to Valdosta corridor at the end of the
day.

Assuming we see morning low clouds lift and break up later this
morning, the atmosphere is expected to become strongly unstable
this afternoon with SBCAPE values near 3000 j/kg, DCAPE values
near 700 j/kg, and fairly steep 700-500 mb lapse rates of 6.5-7
C/km. Deep layer shear is weak, so we'll likely see storms develop
along remnant outflow boundaries with weak steering leading to
somewhat erratic movement and boundary collisions. Gusty winds and
perhaps some hail are possible with storms today given the
expected high instability. A couple of brief severe storms cannot
be ruled out.

Highs today are expected to range generally from the upper 80s to
lower 90s away from the immediate beaches with overnight lows
generally in the mid 60s.

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 237 AM EDT Fri May 12 2023

A summer-like pattern will remain in place through the weekend
with an upper ridge in pace over the Southeastern States keeping
temperatures quite warm, and enough moisture in place to support
scattered afternoon/evening thunderstorms. Expect afternoon highs
in the upper 80s to lower 90s Saturday and Sunday with 30-40
percent PoPs.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 237 AM EDT Fri May 12 2023

By early next week, a strong trough is forecast to deepen across
the Great Lakes into New England and the Mid-Atlantic. This should
help to weaken the southeastern ridge as well, and push a front
towards the forecast area either late Monday or Tuesday. However,
the impact of this front remains uncertain, depending on whether
it pushes through the area and allows a drier airmass to move in,
or hangs up, and serves as a focus for a more significant period
of rainfall.

&&

.AVIATION...
(12Z TAFS)
Issued at 621 AM EDT Fri May 12 2023

Some low clouds and patchy fog around VLD early this morning will
lift and scatter out quickly by mid-morning. Attention will then
turn to the threat of scattered to numerous showers and
thunderstorms by mid-afternoon. The terminals most likely to see
thunderstorms this afternoon are DHN, ABY, and VLD, although TLH and
ECP have a chance to see thunderstorms in the vicinity or over the
area as well.

&&

.MARINE...
Issued at 237 AM EDT Fri May 12 2023

With high pressure centered northeast of the region, generally
light easterly to southeasterly winds will continue through the
weekend, with seas remaining 3 feet or less. A weak front may
approach the waters from the north early next week with winds
becoming northerly.

&&

.FIRE WEATHER...
Issued at 237 AM EDT Fri May 12 2023

A summer-like pattern will continue into the weekend with warm
temperatures and scattered afternoon showers and thunderstorms.
Outside of the thunderstorms, winds are generally expected to be
light, with minimal fire weather concerns through the period.

&&

.HYDROLOGY...
Issued at 237 AM EDT Fri May 12 2023

While widespread rainfall amounts are expected to be modest over
the next few days (generally less than 1 inch through Saturday),
the scattered storms will be slow moving, allowing for locally
higher amounts. This could lead to some localized flooding,
especially in urban or flood-prone areas. Most of the area is
outlooked with a marginal risk of excessive rainfall for Friday.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   90  68  90  69 /  60  40  30  10
Panama City   86  69  85  70 /  40  20  30  10
Dothan        88  67  89  69 /  70  40  40  10
Albany        89  67  90  69 /  70  50  30  10
Valdosta      90  66  88  67 /  70  50  30  10
Cross City    90  66  89  66 /  40  40  30  10
Apalachicola  81  71  81  71 /  20  20  20   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Camp
LONG TERM....Camp
AVIATION...DVD
MARINE...Camp
FIRE WEATHER...DVD
HYDROLOGY...Camp

In the hours before

Special weather statement, May 12, 12:03 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
103 PM EDT Fri May 12 2023

FLZ013-026-121730-
Liberty FL-Calhoun FL-
103 PM EDT Fri May 12 2023

...A strong thunderstorm will impact portions of east central Calhoun
County in the Panhandle of Florida and west central Liberty Counties
in Big Bend of Florida through 130 PM EDT/1230 PM CDT/...

At 102 PM EDT/1202 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Blountstown, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blountstown, Bristol, Kennys Mill, Estiffanulga, Sharpstown, Woods
and Hugh Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3031 8512 3045 8511 3046 8486 3026 8486
TIME...MOT...LOC 1702Z 272DEG 17KT 3038 8505

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

55-SCHOLL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:14 PM CDTSpecial Weather StatementTAELeon46 min
May 12, 12:03 PM CDTSpecial Weather StatementTAELiberty27 min
May 12, 12:20 PM CDTSpecial Weather StatementTAEBay25 min
May 12, 12:31 PM CDTSpecial Weather StatementTAEGadsden29 min
May 12, 12:45 PM CDTSpecial Weather StatementTAELiberty30 min
May 12, 12:56 PM CDTSevere Thunderstorm WarningTAEGadsden, Liberty34 min
May 12, 1:04 PM CDTSpecial Weather StatementTAECalhoun26 min
May 12, 1:08 PM CDTSpecial Weather StatementTAELiberty37 min
May 12, 1:21 PM CDTSevere Thunderstorm WarningTAELiberty24 min
May 12, 1:26 PM CDTSpecial Weather StatementTAEGadsden34 min
May 12, 1:33 PM CDTAreal Flood AdvisoryTAECalhoun, Gadsden, Jackson, Leon, Liberty, Wakulla117 min
May 12, 1:37 PM CDTSevere Thunderstorm WarningTAEGadsden53 min
May 12, 1:41 PM CDTSpecial Weather StatementTAECalhoun34 min
May 12, 1:43 PM CDTSpecial Weather StatementTAELiberty32 min
May 12, 1:50 PM CDTSevere Thunderstorm WarningTAEJackson, Washington40 min
May 12, 1:56 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun49 min
May 12, 2:08 PM CDTSpecial Weather StatementTAEGadsden37 min
May 12, 2:20 PM CDTSpecial Weather StatementTAETaylor25 min
May 12, 2:28 PM CDTSpecial Weather StatementTAEJackson47 min
May 12, 2:31 PM CDTSpecial Weather StatementTAEBay29 min
May 12, 2:35 PM CDTSevere Thunderstorm WarningTAEJackson25 min
May 12, 2:39 PM CDTSpecial Weather StatementTAEGadsden36 min
May 12, 2:40 PM CDTSpecial Weather StatementTAETaylor50 min
May 12, 2:51 PM CDTAreal Flood AdvisoryTAEBay, Calhoun, Jackson, Washington114 min
May 12, 2:59 PM CDTSpecial Weather StatementTAEBay31 min
May 12, 3:14 PM CDTSevere Thunderstorm WarningTAEBay, Gulf31 min
May 12, 3:19 PM CDTSpecial Weather StatementTAEMadison41 min
May 12, 4:02 PM CDTSpecial Weather StatementTAEMadison43 min
May 12, 4:19 PM CDTAreal Flood AdvisoryTAEJefferson, Madison116 min
May 12, 5:45 PM CDTSpecial Weather StatementTAEHolmes45 min
May 12, 6:33 PM CDTSpecial Weather StatementTAEWalton27 min
May 12, 6:34 PM CDTSevere Thunderstorm WarningTAEDixie, Lafayette12 min
May 11, 7:19 PM CDTSpecial Weather StatementTAEIrwin26 min
May 11, 7:41 PM CDTSpecial Weather StatementTAEIrwin34 min
May 11, 8:07 PM CDTSpecial Weather StatementTAECook23 min
May 11, 8:15 PM CDTSpecial Weather StatementTAEIrwin30 min
May 11, 8:17 PM CDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook43 min
May 11, 8:33 PM CDTSpecial Weather StatementTAECrisp27 min
May 11, 8:41 PM CDTSpecial Weather StatementTAETift34 min
May 11, 8:46 PM CDTSevere Thunderstorm WarningTAEBerrien, Tift44 min
May 11, 8:56 PM CDTSpecial Weather StatementTAEColquitt34 min
May 11, 8:58 PM CDTSpecial Weather StatementTAEIrwin32 min
May 11, 9:15 PM CDTSpecial Weather StatementTAETift45 min
May 12, 1:53 PM CDTSpecial Weather StatementTAEThomas37 min
May 12, 2:22 PM CDTSevere Thunderstorm WarningTAEDecatur, Grady23 min
May 12, 2:31 PM CDTSpecial Weather StatementTAEThomas44 min
May 12, 2:43 PM CDTSpecial Weather StatementTAEGrady32 min
May 12, 2:47 PM CDTSpecial Weather StatementTAEMitchell28 min
May 12, 2:55 PM CDTSpecial Weather StatementTAESeminole35 min
May 12, 3:11 PM CDTSpecial Weather StatementTAEGrady, Mitchell, Thomas34 min
May 12, 3:18 PM CDTSpecial Weather StatementTAESeminole27 min
May 12, 3:24 PM CDTSpecial Weather StatementTAEDougherty36 min
May 12, 3:26 PM CDTSpecial Weather StatementTAELee, Terrell34 min
May 12, 3:39 PM CDTSpecial Weather StatementTAEQuitman, Randolph36 min
May 12, 3:48 PM CDTSpecial Weather StatementTAEClay27 min
May 12, 4:10 PM CDTSevere Thunderstorm WarningTAECalhoun, Clay, Early, Miller50 min
May 12, 4:13 PM CDTSpecial Weather StatementTAEQuitman, Randolph32 min
May 12, 4:19 PM CDTSpecial Weather StatementTAETift26 min
May 12, 4:24 PM CDTSevere Thunderstorm WarningTAEBrooks, Lowndes51 min
May 12, 4:28 PM CDTSpecial Weather StatementTAECalhoun47 min
May 12, 4:33 PM CDTSpecial Weather StatementTAEDougherty, Turner, Worth42 min
May 12, 4:40 PM CDTAreal Flood AdvisoryTAECalhoun, Clay, Quitman, Randolph2 hr
May 12, 4:41 PM CDTSpecial Weather StatementTAETift34 min
May 12, 4:45 PM CDTAreal Flood AdvisoryTAECalhoun, Clay, Early2 hr
May 12, 4:52 PM CDTFlash Flood WarningTAEClay, Early2 hr
May 12, 4:57 PM CDTSpecial Weather StatementTAEBaker, Calhoun, Miller, Seminole33 min
May 12, 5:13 PM CDTAreal Flood AdvisoryTAECalhoun, Dougherty, Lee, Randolph, Terrell, Worth3 hr
May 12, 5:13 PM CDTSpecial Weather StatementTAETurner32 min
May 12, 5:33 PM CDTSpecial Weather StatementTAELanier42 min
May 12, 5:41 PM CDTSevere Thunderstorm WarningTAELanier29 min
May 12, 5:42 PM CDTAreal Flood AdvisoryTAETift, Turner, Worth2 hr
May 12, 5:43 PM CDTSpecial Weather StatementTAEBerrien32 min
May 12, 5:54 PM CDTSpecial Weather StatementTAEBaker, Mitchell36 min
May 12, 6:15 PM CDTSpecial Weather StatementTAEBen Hill, Berrien, Irwin30 min
May 12, 6:29 PM CDTAreal Flood AdvisoryTAEBen Hill, Berrien, Irwin3 hr
May 12, 2:02 PM CDTSevere Thunderstorm WarningTAECoffee28 min
May 12, 2:28 PM CDTSevere Thunderstorm WarningTAECoffee, Dale47 min
May 12, 3:03 PM CDTSpecial Weather StatementTAEDale27 min
May 12, 3:10 PM CDTSpecial Weather StatementTAEGeneva35 min
May 12, 3:12 PM CDTSpecial Weather StatementTAEDale33 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.